Alert archive / Washington / Flash Flood Warnings in 2014
Flash Flood Warning 16, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 14, 2014, 3:08 AM PDT for Chelan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2014, 3:08 AM PDT (10:08 UTC)
- Expired
- Aug 14, 2014, 6:00 AM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Chelan County, WA
The radar
The Seattle radar (KATX), 145 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 10.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
814
WGUS56 KOTX 141008
FFWOTX
WAC007-141300-
/O.NEW.KOTX.FF.W.0016.140814T1008Z-140814T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
308 AM PDT THU AUG 14 2014
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
* UNTIL 600 AM PDT
* AT 258 AM PDT...DOPPLER RADAR INDICATED SEVERAL THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OVER THE CHIAWAKUM BURN SCAR AND
UPSTREAM TRACKING TOWARD THE BURN SCAR. FLASH FLOODING IS EXPECTED
TO BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE BURN SCAR WILL
RESULT IN DEBRIS FLOW MOVING THROUGH THE CHIAWAKUM
CREEK...HATCHERY CREEK. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHUMSTICK...TUMWATER CAMPGROUND...WINTON AND PLAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4776 12053 4761 12066 4765 12090 4782 12077
$$
SBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:34 AM PDT, 34 minutes earlier.
Area forecast discussion, Aug 14, 2:34 AM PDT, 34 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
234 AM PDT THU AUG 14 2014
.SYNOPSIS...
A slow moving low pressure system will result in continued showers
and thunderstorms through Friday. Some storms could be strong
producing very heavy rain...hail...and gusty winds. Seasonal
temperatures and drier conditions is a good bet for next weekend
into early next week.
&&
.DISCUSSION...
Today through Friday...A closed low over North Central Oregon will
remain nearly stationary today and then slowly track into
Northeast Washington on Friday. This will result in a continuation
of showers and thunderstorms over the Inland Northwest. Overall
today with the low over North Central Oregon there will be higher
shear over the Idaho Panhandle and adjacent portion of Eastern
Washington. This could lead to stronger cells with uncapped CAPE
values of 500-1000 J/KG. Hail will be the main threat from the
stronger cells. On Friday with the cold core of the low over the
area...and very moist low levels...shower activity is expected to
be widespread with isolated thunderstorms in the valleys and
scattered thunderstorms in the mountains. Slow moving
thunderstorms in the Cascades will result in a continued threat
for flash flooding especially over burn scar areas. JW
Friday night through Saturday: The Low will continue to impact
the region as it slowly moves across the Inland Northwest. The
moisture and instability associated with the Low will interact
with the afternoon high temperatures and bring the chance of
isolated thunderstorms and rain showers to the Inland Northwest
for Friday. Localized high winds and heavy downpours possible with
stronger cells in this pattern. Locations outside of these cells
could see a a few hundredths of an inch of rain over the period.
The Low is expected to exit the region by late Saturday afternoon
and decrease the threat of showers and thunder to the northern and
eastern mountains. Temperatures will range from the upper 70s and
low 80s on Friday to mid 80s to low 90s on Friday.
Sunday through Thursday: As Low continues to skirt through
Northern Montana, models are showing potential for isolated
showers in the northern mountains with a slight chance of a
thunderstorm. A quieter weather will begin to build into a region
as a slight Northwest oriented zonal flow pattern will build into
the region. This is expected to lead to a fairly precip free
pattern except for an occasional shower forming along the Canadian
Border. Wednesday would be be the best chance for widespread
precip and thunderstorms as a trough clips the northern regions
of Washington and Idaho. Temperatures are expected to be on the
warmer side of the season normals and drop to near the normals on
Wednesday and Thursday. /JDC
&&
.AVIATION...
06Z TAFS: Increasing showers and thunderstorms will move north out
of Oregon the rest of the night, likely producing lowering
ceilings and isolated thunder. VFR conditions expected though.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 80 61 78 62 84 62 / 70 50 70 30 20 10
Coeur d'Alene 80 58 77 59 81 59 / 70 60 70 30 20 10
Pullman 77 55 78 56 82 55 / 70 60 70 20 10 10
Lewiston 83 63 84 65 90 66 / 60 60 60 20 10 10
Colville 82 55 82 56 86 56 / 70 60 70 60 30 20
Sandpoint 79 55 74 53 77 52 / 70 70 70 60 30 20
Kellogg 76 57 72 58 76 58 / 70 70 70 50 40 10
Moses Lake 81 61 83 62 90 63 / 70 40 30 20 10 10
Wenatchee 79 66 83 67 89 69 / 70 50 50 40 10 10
Omak 81 59 84 65 89 64 / 70 50 60 50 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 13, 5:35 AM PDT, 21 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 535 AM PDT WED AUG 13 2014 IDZ001>004-026-027-WAZ031>038-041>044-141245- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 535 AM PDT WED AUG 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS AFTERNOON INTO TONIGHT. STORMS OVER SOUTHEAST WASHINGTON...LEWISTON AREA...CAMAS PRAIRIE...AND CENTRAL PANHANDLE MOUNTAINS COULD BE STRONG TO LOCALLY SEVERE PRODUCING GUSTY WINDS AND ISOLATED LARGE HAIL. IN THE CASCADES STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING FLASH FLOODING ESPECIALLY OVER BURN SCARS. NEW FIRE STARTS WILL REMAIN POSSIBLE MAINLY EAST OF A LINE FROM OMAK TO MOSES LAKE ALTHOUGH STORMS ARE EXPECTED TO BE WET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY AND FRIDAY. A FEW STRONG TO LOCALLY SEVERE STORMS PRODUCING HAIL AND GUSTY WINDS WILL REMAIN POSSIBLE ON THURSDAY. BURN SCAR AREAS WILL ALSO REMAIN SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING WITH STORMS THAT PRODUCE HEAVY RAIN.
In the hours before
Special weather statement, Aug 13, 9:49 PM PDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 949 PM PDT WED AUG 13 2014 IDZ003-026-140530- LEWISTON AREA ID-IDAHO PALOUSE ID- 949 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LATAH AND NORTHWESTERN NEZ PERCE COUNTIES UNTIL 1030 PM PDT... AT 947 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LAPWAI...MOVING NORTH AT 15 MPH. NICKEL TO PENNY SIZE HAIL AND WINDS 30 TO 45 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH TORRENTIAL DOWNPOURS. MINOR FLOODING WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... LAPWAI...GENESEE AND SPALDING. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4635 11682 4635 11688 4655 11694 4656 11665 TIME...MOT...LOC 0447Z 183DEG 13KT 4640 11684 SB
Special weather statement, Aug 13, 10:55 PM PDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 1055 PM PDT WED AUG 13 2014 IDZ003-004-026-140645- LEWISTON AREA ID-CENTRAL PANHANDLE MOUNTAINS ID-IDAHO PALOUSE ID- 1055 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LATAH AND NORTH CENTRAL NEZ PERCE COUNTIES UNTIL 1145 PM PDT... AT 1054 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER JULIAETTA...OR 9 MILES NORTH OF LAPWAI...MOVING NORTH AT 10 MPH. NICKEL SIZE HAIL...TORRENTIAL RAINS...AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TROY...JULIAETTA AND KENDRICK. LAT...LON 4647 11671 4648 11679 4674 11677 4669 11645 TIME...MOT...LOC 0554Z 195DEG 9KT 4654 11673 SB
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:10 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield | 50 min |
| Aug 13, 8:56 PM PDT | Areal Flood Advisory | OTX | Asotin | 109 min |
| Aug 14, 12:55 AM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 14, 1:57 AM PDT | Flash Flood Warning | OTX | Chelan, Douglas | 3 hr |
| Aug 14, 2:18 AM PDT | Areal Flood Advisory | OTX | Chelan | 3 hr |
| Aug 14, 3:26 AM PDT | Flash Flood Warning | OTX | Chelan, Douglas | 3 hr |
| Aug 14, 3:41 AM PDT | Areal Flood Advisory | OTX | Douglas | 3 hr |
| Aug 14, 6:46 AM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 14, 6:53 AM PDT | Areal Flood Advisory | OTX | Chelan, Douglas | 3 hr |
| Aug 14, 9:16 AM PDT | Areal Flood Advisory | OTX | Chelan, Douglas, Okanogan | 3 hr |
| Aug 14, 9:50 AM PDT | Areal Flood Advisory | OTX | Chelan, Okanogan | 4 hr |
| Aug 14, 10:43 AM PDT | Flash Flood Warning | OTX | Chelan | 4 hr |
| Aug 14, 12:06 PM PDT | Areal Flood Advisory | OTX | Okanogan | 6 hr |
| Aug 14, 12:54 PM PDT | Areal Flood Warning | OTX | Chelan, Douglas, Okanogan | 6 hr |
| Aug 14, 1:27 PM PDT | Areal Flood Advisory | OTX | Ferry, Pend Oreille, Stevens | 3 hr |
Nearby
Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.